Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Mar 10, 2021, 8:01 PM CST for Jackson County, La Crosse County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2021, 8:01 PM CST (02:01 UTC)
- Expired
- Mar 10, 2021, 8:30 PM CST
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
Counties Jackson County, WI, La Crosse County, WI
The radar
The La Crosse radar (KARX), 12 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
303
WWUS83 KARX 110201
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
801 PM CST Wed Mar 10 2021
MNZ096-WIZ029-034-041-042-053-110230-
Houston-Jackson-Vernon-La Crosse-Clark-Monroe-
801 PM CST Wed Mar 10 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA INTO SOUTHWEST AND CENTRAL WISCONSIN...
At 756 PM CST, radar indicated a cluster of strong thunderstorms
were located along a line extending from near Bangor Wisconsin to 9
miles southeast of Spring Grove Minnesota. Movement was northeast at
55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms along with very heavy downpours.
Locations impacted include...
La Crosse, Sparta, La Crescent, Black River Falls, Onalaska, West
Salem, Bangor, Stoddard, Coon Valley, Brownsville, Millston,
Hatfield, Cataract, French Island, Medary, Leon, Burns, Irving,
Rockland and Melrose.
Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 4349 9118 4349 9122 4350 9122 4351 9154
4443 9077 4443 9032
TIME...MOT...LOC 0156Z 222DEG 40KT 4387 9102 4346 9153
$$
DASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Mar 10, 5:40 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 10, 5:40 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 PM CST Wed Mar 10 2021
.SHORT TERM...(Tonight through Thursday)
Issued at 200 PM CST Wed Mar 10 2021
SEVERE THREAT THIS EVENING: decent clearing has developed ahead of
an area of low pressure currently pushing into western IA, although
has filled in somewhat with cu. Upper 60s temps and mid to upper 50s
dewpoints were located in the warm sector, working northeast ahead
of the low/sfc cold front. RAP SBCAPE results in a thin ribbon of
+1000 J/k by 00z along the western edges of the forecast area,
quickly falling off as the storm system moves east/loss of daytime
heating. Shear is...robust. 30-40 kts of 0-1km shear with plenty of
turning in that layer. Shear continues into the 3-6 km layer, but
not as impressive as in the low levels. If there was more
instability, this would get ugly awfully fast. As it stands, a few
strong potential severe storms are possible, with SE MN/NE IA
holding the higher threat (more instability). Overall timing roughly
4 to 10 pm, with the severe threat probably more so 4 to 7. Isolated
tornadoes highlight the hazards, with winds then perhaps a bunch of
small hail. Not sure the instability/low level lapse rates (and
somewhat skinny cape profile) will be enough for inch plus hail.
Updraft strength could be an issue. Not saying "no" though. In
addition, RAP KRST showing a relatively healthy cap to deal with.
Another issue to overcome. Overall, will be watching radar closely
and don't be surprised to see a few warnings.
WINDS: After the storms sweep through by mid evening, the parent low
pressure system tracks from southern MN into northern WI, exiting
overnight across the northern great lakes. Strong winds a loft/near
sfc with +60 kts 850 mb jet streaking ahead of the sfc low and
tightening sfc pressure gradient on the southern/western side of it.
RAP bufkit soundings suggest mixing down upwards of +40 kts at KRST
while 50 kts hangs out just under 2 kt. Inversion/time of day will
work against working down the strongest winds but gusts upwards of
45kts look reasonable for the open areas west of the Mississippi
river, potentially across northwest WI. Will continue Wind Advisory
in its current configuration with this mind (modify if becomes
necessary).
.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CST Wed Mar 10 2021
After the passage of the storm system later thu, quieter and cooler
air will settle in for the weekend as a sfc high meanders overhead.
Temperatures still looking to be above normal though.
Winter hasn't left quite yet though as the next storm system takes
aim on the region for Sun night-Mon. Upper level shortwave trough
slated to swing out of the desert southwest Sat, lifting northeast
toward the eastern great lakes (but on a weakening trend). Sfc low
holds well south of the region but with good west-east frontogenetic
banding north of the low - across the local area. Decent fetch of
850 mb moisture transport will feed this lift, with some enhancement
from the left exit region of a 300 mb jet max. Overall, the GFS and
EC have been fairly consistent with placement/timing of this next
pcpn maker across the area for the past several days. Bulk of the
ensemble members support accumulating pcpn for the local area
too. Bigger questions lie with what would fall.
Colder temperatures will already be in place by the time this trough
works into the region. Time/height x-sections via the GFS and EC
(along with some sounding data) point to above zero sfc/near sfc
temps and colder aloft - suggestive of more a rain/snow question
rather than mixed (at least at this time). Currently, the GFS is
the more aggressive with considerably more snow but a wide variety of
outcomes (per GEFS ensembles). The EC would drop a few inches of
snow, but much less. With a wide range of potential outcomes,
confidence is pretty low in how it plays out. Pcpn looking likely,
but amounts and exact layout are uncertain. Something to watch for
sure...
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 540 PM CST Wed Mar 10 2021
Broken line of showers has pretty much cleared through RST at this
hour and now sits on LSE doorstep. Thunder chances are very low
and confined more to our north and south. Breezy southerly winds
will quickly shift to the southwest this evening behind a passing
front. Despite the gusts this evening, winds at 2000 ft will
approach 50 kts so still expect up to a few hours of low level
wind shear. Winds then ramp up behind the front with gusts
of 25 to 35 knots, perhaps a bit stronger at RST. Satellite shows
widespread MVFR to IFR cloud cover just off to the west, which
will spread into the TAF sites later this evening. Strong winds
gradually become more westerly overnight, slowly relaxing late
tonight into Thursday morning. High pressure then gradually builds
into the area on Thursday, ushering in a clearing trend towards
midday and a return to VFR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 3 AM CST Thursday for WIZ017-029-032>034.
MN...Wind Advisory until midnight CST tonight for MNZ086-087-094-095.
Wind Advisory until 3 AM CST Thursday for MNZ079-088.
IA...Wind Advisory until midnight CST tonight for IAZ008-009-018-019.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...KurzHazardous weather outlook, Mar 10, 11:08 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1108 AM CST Wed Mar 10 2021 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 111030- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- 1108 AM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and western Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible from late afternoon into early evening. A few could be strong, potentially severe, with an isolated tornado threat. Stronger wind gusts and hail also possible. Wind gusts up to 45 mph are expected tonight. A wind advisory is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed late this afternoon into early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-111030- Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland-Grant- 1108 AM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this evening. A few could be strong, potentially severe. Main threats would be wind and hail, although an isolated tornado cannot be ruled out. Wind gusts up to 35 mph are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Mar 10, 3:39 PM CST, 4 hours 22 minutes before
Special Weather Statement National Weather Service La Crosse WI 339 PM CST Wed Mar 10 2021 IAZ008>010-018-019-029-MNZ079-086>088-094-095-110000- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona, Austin, and Preston 339 PM CST Wed Mar 10 2021 ...Storms Developing...Strong Wind Gusts Kicking In... Scattered showers and storms were starting to develop and move northeast across portions of northeast Iowa and southeast Minnesota. The storms will continue to develop through 6 pm, some becoming strong to potentially severe. Isolated tornadoes are the main threat. Be on the lookout for possible warnings. In addition, wind gusts are on the increase, blowing at 30 to 40 mph. The winds will remain strong and gusty through the night with gusts in excess of 45 mph at times. Rieck
Special weather statement, Mar 10, 5:53 PM CST, 2 hours 8 minutes before
Special Weather Statement National Weather Service La Crosse WI 553 PM CST Wed Mar 10 2021 IAZ009>011-019-029-030-MNZ095-096-110145- Howard-Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Fillmore- Houston- Including the cities of Cresco, Decorah, Waukon, New Hampton, Oelwein, Elkader, Preston, and Caledonia 553 PM CST Wed Mar 10 2021 ...Scattered Storms...Strong Wind Gusts... Scattered storms will continue to track northeast across the area through the early evening hours. A few could be strong, with severe still possible. While the risk for an isolated tornado is not over, the higher threat is turning to enhanced wind gusts around any storm...potentially in excess of 45 to 50 mph. Take shelter indoors when storms approach. Motorists, strong winds will make for difficult travel at times tonight, especially high profile vehicles. Rieck
Special weather statement, Mar 10, 7:17 PM CST, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CST Wed Mar 10 2021
IAZ010-011-019-029-030-MNZ088-095-096-WIZ041-042-053-054-110215-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-Fillmore-Winona-
Houston-Vernon-La Crosse-Crawford-Monroe-
717 PM CST Wed Mar 10 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THROUGH
815 PM.
At 712 PM CST, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of New Albin to near
Waucoma. Movement was northeast at 70 mph.
Wind gusts to 45 mph and small hail are possible with these storms.
Locations that may be impacted through 815 pm include... La Crosse,
Decorah, La Crescent, Viroqua, Waukon, Caledonia, Lansing, Onalaska,
Holmen, West Salem, Postville, Westby, Bangor, Spring Grove,
Cashton, Houston, Calmar, Ossian, Mabel and Stoddard.
LAT...LON 4313 9222 4322 9214 4321 9208 4327 9208
4398 9139 4399 9132 4379 9063 4295 9164
TIME...MOT...LOC 0112Z 226DEG 60KT 4351 9144 4302 9202
DASSpecial weather statement, Mar 10, 8:01 PM CST, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
801 PM CST Wed Mar 10 2021
MNZ096-WIZ029-034-041-042-053-110230-
Houston-Jackson-Vernon-La Crosse-Clark-Monroe-
801 PM CST Wed Mar 10 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA INTO SOUTHWEST AND CENTRAL WISCONSIN...
At 756 PM CST, radar indicated a cluster of strong thunderstorms
were located along a line extending from near Bangor Wisconsin to 9
miles southeast of Spring Grove Minnesota. Movement was northeast at
55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms along with very heavy downpours.
Locations impacted include...
La Crosse, Sparta, La Crescent, Black River Falls, Onalaska, West
Salem, Bangor, Stoddard, Coon Valley, Brownsville, Millston,
Hatfield, Cataract, French Island, Medary, Leon, Burns, Irving,
Rockland and Melrose.
Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 4349 9118 4349 9122 4350 9122 4351 9154
4443 9077 4443 9032
TIME...MOT...LOC 0156Z 222DEG 40KT 4387 9102 4346 9153
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:17 PM CST | Special Weather Statement | ARX | La Crosse | 58 min |
| Mar 10, 8:32 PM CST | Special Weather Statement | ARX | Juneau, Monroe | 58 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.